Clinicopathologic Reports, Case Reports, and Small Case Series
November 01, 2005

Periocular Cutaneous Pigmentary Changes Associated With Bimatoprost Use

Author Affiliations



Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005

Arch Ophthalmol. 2005;123(11):1609-1610. doi:10.1001/archopht.123.11.1609

Topical bimatoprost (Lumigan; Allergan Inc, Irvine, Calif) is a prostamide analog licensed in the United States (2001) and in the United Kingdom (2002) as a second-line treatment modality for glaucoma and ocular hypertension. Unlike with latanoprost, there is little published evidence for any periocular skin pigmentary effects associated with bimatoprost. We herein report 3 cases of bimatoprost-related periorbital skin hyperpigmentation along with a review of the literature and a comparison with published latanoprost effects.

Report of Cases

Case 1. A 76-year-old white woman with normal-tension glaucoma in the left eye had been treated with 0.25% timolol eyedrops twice daily for 6 years. She was otherwise well and was receiving no other medication. Because of progressive optic disc damage, her treatment was changed to 0.03% bimatoprost eyedrops nightly in the left eye only. When followed up 2 months later, she commented that the skin around the left eye had become darker, developing an unsightly appearance of a black eye. She had also noticed some transient conjunctival hyperemia. Examination at this stage revealed full, long, and dark eyelashes on the left side that were associated with marked unilateral periorbital skin darkening (Figure). Despite lower intraocular pressure when receiving bimatoprost, her treatment was changed by her request. There was a slight reduction in the cutaneous pigmentation over the following few months.

Image not available

Clinical photograph of left-sided periocular cutaneous pigmentation with elongated and thickened eyelashes.

Case 2. A 70-year-old white woman with long-standing hydrocephalus (previously treated with a shunt procedure) was diagnosed with primary open-angle glaucoma in 1993. She had a successful left trabeculectomy in 1994 and received 0.25% timolol eyedrops twice daily in the right eye. In July 2002 (at 79 years of age), her therapy was changed to 0.005% latanoprost eyedrops nightly in the right eye since her intraocular pressure was deemed suboptimal. Follow up 6 weeks later revealed little response, so treatment was altered to 0.03% bimatoprost eyedrops nightly in the right eye as monotherapy. Her intraocular pressure responded well to this (as it decreased by 4 mm Hg), but she noted a progressive darkening of her eyelashes and periorbital skin during the subsequent 3 months (described by her as being similar to a dark bruise). She did not comment on conjunctival hyperemia. She also requested to have her treatment altered. Her pigmentation slowly resolved over 6 months after discontinuation of bimatoprost.

Case 3. A 72-year-old white woman began to receive 0.03% bimatoprost eyedrops nightly in both eyes in December 2002 for treatment of primary open-angle glaucoma. She noted that her skin appeared bruised soon after commencing the treatment. This was noticeable even to her friends. She had also experienced transient mild conjunctival hyperemia. Since her intraocular pressure was greatly improved (as it had decreased by 12 mm Hg) when she was receiving the bimatoprost, she decided to persevere with this treatment, opting to use a cosmetic concealer to make the skin color appear more normal.


Bimatoprost, a novel synthetic prostamide analog with potent ocular hypotensive activity, is now in widespread international use.1 Adverse effects associated with bimatoprost use include ocular irritation, dryness, conjunctival hyperemia, iritis, cystoid macular edema, iris and eyelash hyperpigmentation, and provocation of herpetic eye disease.1,2 To our knowledge, there have been no published reports of bimatoprost inducing skin pigmentation. Evidence suggests that in vivo iris, eyelash, and skin pigmentary effects of latanoprost (and other prostaglandin analogs) are not caused by increased cell division, but by elevated tyrosinase activity. This increases the number of melanosomes within melanocytes.3,4 It is likely that the same applies to the skin discoloration following therapy with bimatoprost. Our 3 cases reveal that the prostamide bimatoprost can induce cosmetically undesirable skin melanosis and that this phenomenon is similar to that associated with latanoprost with respect to the pattern, distribution, and resolution without sequelae.3,4 The pigmentation can be severe and undesirable, enough to warrant discontinuation of the treatment. The mechanism of action for bimatoprost resembles that of prostamide-F2α, a naturally occurring substance. Prostamides are biosynthesized from anandamide by a pathway involving cyclooxygenase-2, thus potentially revealing a new pathway in the synthesis of endogenous lipid amides.1,5

This is in contrast to latanoprost, which is a prostaglandin-F2α analog rather than a prostamide analog. Bimatoprost was thought to have little activity at known prostaglandin receptors.1 However, recent studies have found that hydrolysis by corneal enzymes allows for direct stimulation of the same FP prostanoid receptor that is activated by latanoprost.5 Both agents increase uveoscleral and trabecular meshwork outflow with no significant effect on aqueous humor production.1,2 It also highlights a putative relative contraindication to monocular use or use for patients particularly concerned about their cosmesis.

Back to top
Article Information

Correspondence: Dr Broadway, Department of Ophthalmology, Norfolk & Norwich University Hospital NHS Trust, Norwich NR4 7UZ, England (

Financial Disclosure: None.

Woodward  DFKrauss  AHChen  J  et al.  The pharmacology of bimatoprost (Lumigan). Surv Ophthalmol 2001;45S337- S345
Sherwood  MBrandt  JBimatoprost Study Groups 1 and 2, Six-month comparison of bimatoprost once-daily and twice-daily with timolol twice-daily in patients with elevated intraocular pressure. Surv Ophthalmol 2001;45 ((suppl 4)) S361- S368
Wand  MRitch  RIsbey  EK  Jr  et al.  Latanoprost and periocular skin color changes. Arch Ophthalmol 2001;119614- 615
Kook  MSLee  K Increased eyelid pigmentation associated with use of latanoprost. Am J Ophthalmol 2000;129804- 806
Maxey  KMJohnson  JLLaBrecque  J The hydrolysis of bimatoprost in corneal tissue generates a potent prostanoid FP receptor agonist. Surv Ophthalmol 2002;47S34- S40